Skip to main content
Log in

New explicit formulas for Faltings’ delta-invariant

  • Published:
Inventiones mathematicae Aims and scope


In this paper we give new explicit formulas for Faltings’ \(\delta \)-invariant in terms of integrals of theta functions, and we deduce an explicit lower bound for \(\delta \) only in terms of the genus and an explicit upper bound for the Arakelov–Green function in terms of \(\delta \). Furthermore, we give a canonical extension of \(\delta \) and the Zhang–Kawazumi invariant \(\varphi \) to the moduli space of indecomposable principally polarised complex abelian varieties.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Arakelov, S.Y.: Intersection theory of divisors on an arithmetic surface. Izv. Akad. USSR 8(6), 1167–1180 (1974)

    Article  MathSciNet  Google Scholar 

  2. Autissier, P.: An upper bound for the theta function (2015). Preprint. Accessed 27 Oct 2015

  3. Birkenhake, C., Lange, H.: Complex Abelian Varieties. Grundlehren der Mathematischen Wissenschaften, vol. 302. Springer, Berlin (2004)

  4. Bost, J.-B., Mestre, J.-F., Moret-Bailly, L.: Sur le calcul explicite des “classes de Chern” des surfaces arithmétiques de genre 2. In: Séminaire sur les Pinceaux de Courbes Elliptiques, Astérisque, vol. 183, pp. 69–105 (1990)

  5. Bost, J.-B.: Fonctions de Green-Arakelov, fonctions thêta et courbes de genre 2. C. R. Acad. Sci. Paris Sér. I Math. 305(14), 643–646 (1987)

  6. Deligne, P.: Le déterminant de la cohomologie. In: Current Trends in Arithmetical Algebraic Geometry (Arcata, Calif., 1985). Contemporary Mathematics, vol. 67, pp. 387–424 (1987)

  7. Dubrovin, B.A., Fomenko, A.T., Novikov, S.P.: Modern Geometry—Methods and Applications—Part II. The Geometry and Topology of Manifolds. Graduate Texts in Mathematics, vol. 104. Springer, New York (1985)

  8. Edixhoven, B., Couveignes, J.-M.: Computational Aspects of Modular Forms and Galois Representations. Annals of Mathematics Studies, vol. 176. Princeton University Press, Princeton (2011)

  9. Elkik, R.: Fibrés d’intersections et intégrales de classes de Chern. Ann. Sci. Ecole Norm. Sup. 22(2), 195–226 (1989)

    Article  MathSciNet  Google Scholar 

  10. Faltings, G.: Calculus on arithmetic surfaces. Ann. Math. 119, 387–424 (1984)

    Article  MathSciNet  Google Scholar 

  11. Farkas, H.M., Kra, I.: Riemann Surfaces. Graduate Texts in Mathematics, vol. 71. Springer, New York (1980)

  12. Guàrdia, J.: Analytic invariants in Arakelov theory for curves. C.R. Acad. Sci. Paris Ser. I 329, 41–46 (1999)

  13. Guàrdia, J.: Jacobian nullwerte and algebraic equations. J. Algebra 253(1), 112–132 (2002)

    Article  MathSciNet  Google Scholar 

  14. Hain, R., Looijenga, E.: Mapping class groups and moduli spaces of curves. In: Algebraic Geometry-Santa Cruz 1995. Proceedings of Symposia in Pure Mathematics, vol. 62, pp. 97–142 (1997)

  15. Hain, R., Reed, D.: Geometric proofs of some results of Morita. J. Algebraic Geom. 10(2), 199–217 (2001)

    MathSciNet  MATH  Google Scholar 

  16. Hain, R., Reed, D.: On the Arakelov geometry of moduli spaces of curves. J. Differ. Geom. 67(2), 195–228 (2004)

    Article  MathSciNet  Google Scholar 

  17. Igusa, J.-I.: Theta Functions. Grundlehren der mathematischen Wissenschaften, vol. 194. Springer, New York (1972)

  18. Javanpeykar, A.: Polynomial bounds for Arakelov invariants of Belyi curves. With an appendix by Peter Bruin. Algebra Number Theory 8(1), 89–140 (2014)

  19. de Jong, R.: Arakelov invariants of Riemann surfaces. Doc. Math. 10, 311–329 (2005)

    MathSciNet  MATH  Google Scholar 

  20. de Jong, R.: Faltings’ delta-invariant of a hyperelliptic Riemann surface. In: van der Geer, G., Moonen, B., Schoof, R. (eds.) Number Fields and Function Fields-Two Parallel Worlds, Progress in Mathematics, vol. 239, pp. 223–236. Birkhäuser, Basel (2005)

  21. de Jong, R.: Explicit Mumford isomorphism for hyperelliptic curves. J. Pure Appl. Algebra 208, 1–14 (2007)

    Article  MathSciNet  Google Scholar 

  22. de Jong, R.: Gauss map on the theta divisor and Green’s functions. In: Edixhoven, B., van der Geer, G., Moonen, B. (eds.) Modular Forms on Schiermonnikoog, pp. 67–78. Cambridge University Press, Cambridge (2008)

    Chapter  Google Scholar 

  23. de Jong, R.: Theta functions on the theta divisor. Rocky Mt. J. Math. 40, 155–176 (2010)

    Article  MathSciNet  Google Scholar 

  24. de Jong, R.: Second variation of Zhang’s \(\lambda \)-invariant on the moduli space of curves. Am. J. Math. 135, 275–290 (2013)

    Article  MathSciNet  Google Scholar 

  25. de Jong, R.: Asymptotic behavior of the Kawazumi–Zhang invariant for degenerating Riemann surfaces. Asian J. Math. 18, 507–524 (2014)

    Article  MathSciNet  Google Scholar 

  26. de Jong, R.: Torus bundles and 2-forms on the universal family of Riemann surfaces. In: Papadopoulos, A. (ed.) Handbook of Teichmüller Theory, vol. VI, pp. 195–227. EMS Publishing House, Zurich (2016)

    Chapter  Google Scholar 

  27. Jorgenson, J., Kramer, J.: Bounds on canonical Green’s functions. Compos. Math. 142(3), 679–700 (2006)

    Article  MathSciNet  Google Scholar 

  28. Jorgenson, J., Kramer, J.: Bounds on Faltings’s delta function through covers. Ann. Math. (2) 170(1), 1–43 (2009)

  29. Jorgenson, J.: Asymptotic behavior of Faltings’s delta function. Duke Math. J. 61, 221–254 (1990)

    Article  MathSciNet  Google Scholar 

  30. von Känel, R.: On Szpiro’s discriminant conjecture. Int. Math. Res. Not. 16, 4457–4491 (2014)

    Article  MathSciNet  Google Scholar 

  31. von Känel, R.: Integral points on moduli schemes of elliptic curves. Trans. Lond. Math. Soc. 1(1), 85–115 (2014)

    Article  MathSciNet  Google Scholar 

  32. Kawazumi, N.: Johnson’s homomorphisms and the Arakelov–Green function (2008). Preprint. arXiv:0801.4218. Accessed 09 Dec 2014

  33. Lockhart, P.: On the discriminant of a hyperelliptic curve. Trans. Am. Soc. 342(2), 729–752 (1994)

    Article  MathSciNet  Google Scholar 

  34. Mumford, D.: Tata Lectures on Theta I. Progress in Mathematics, vol. 28. Birkhäuser, Basel (1983)

  35. Mumford, D.: Tata Lectures on Theta II. Progress in Mathematics, vol. 43. Birkhäuser, Basel (1984)

  36. Pioline, B.: A theta lift representation for the Kawazumi–Zhang and Faltings invariants of genus-two Riemann surfaces. J. Number Theory 163, 520–541 (2016)

    Article  MathSciNet  Google Scholar 

  37. Powell, J.: Two theorems on the mapping class group of a surface. Proc. Am. Math. Soc. 68(3), 347–350 (1978)

    Article  MathSciNet  Google Scholar 

  38. Rosenhain, G.: Mémoire sur les fonctions de deux variables et à quatre périodes qui sont les inverses des intégrales ultra-elliptiques de la première classe. Mémoires des savants étrangers 11, 362–468 (1851)

    Google Scholar 

  39. Schlichenmaier, M.: An Introduction to Riemann Surfaces, Algebraic Curves and Moduli Spaces. Theoretical and Mathematical Physics. Springer, Berlin (2007)

  40. Szpiro, L.: Degrés, intersections, hauteurs. Astérisque 127, 11–28 (1985)

    MathSciNet  MATH  Google Scholar 

  41. Wentworth, R.: The asymptotics of the Arakelov–Green’s function and Faltings’ delta invariant. Commun. Math. Phys. 137, 427–459 (1991)

    Article  MathSciNet  Google Scholar 

  42. Zhang, S.: Heights and reductions of semi-stable varieties. Compos. Math. 104(1), 77–105 (1996)

    MathSciNet  MATH  Google Scholar 

  43. Zhang, S.: Gross–Schoen cycles and dualising sheaves. Invent. Math. 179, 1–73 (2010)

    Article  MathSciNet  Google Scholar 

Download references


The contents of this paper largely coincide with my Ph.D. thesis. I would like to thank my advisor Gerd Faltings for introducing me into Arakelov theory and for his suggestion to study the \(\delta \)-invariant. I also would like to thank Rafael von Känel and Robin de Jong for useful discussions and Michael Rapoport for a remark on an early version of this paper.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Robert Wilms.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Wilms, R. New explicit formulas for Faltings’ delta-invariant. Invent. math. 209, 481–539 (2017).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification